Delaware, 2009

Dense Fog in Delaware, May 16, 2009

May 16, 2009 · NWS PHI · 1 event in 1 county or zone

A weak onshore flow from the Atlantic Ocean that preceded the passage of a warm front helped produce dense fog across northern Delaware during the first half of the day on the 16th. The dense fog dissipated during the morning of the 16th as a warm front moved north of the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak onshore flow from the Atlantic Ocean that preceded the passage of a warm front helped produce dense fog across northern Delaware during the first half of the day on the 16th. The dense fog dissipated during the morning of the 16th as a warm front moved north of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 6:23 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, May 15, 6:23 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
723 PM EDT FRI MAY 15 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY NOW STALLED ACROSS THE AREA IS FORECAST TO
DRIFT NORTHWARD TONIGHT AND THEN CONTINUE MOVING NORTH AS A WARM
FRONT ON SATURDAY. A COLD FRONT WILL PUSH THROUGH EARLY ON SUNDAY
MORNING GIVING WAY TO HIGH PRESSURE FOR THE FIRST HALF OF THE WORK
WEEK. A BACKDOOR COLD FRONT WILL TRY TO PUSH THROUGH ON WEDNESDAY
FOLLOWED BY ANOTHER STINT OF HIGH PRESSURE ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF EARLY THIS EVENING, A WEAK FRONTAL BOUNDARY EXTDED ACROSS
SOUTHERN NJ AND NORTHERN DELMARVA WITH SLIGHTLY UNSTABLE AIR NEAR
AND SOUTH OF THE FRONT. A FEW SHOWERS WERE NOTED EARLIER OVER SRN NJ
AND DELMARVA, ALTHO THESE SEEM TO HAVE DISPTD FOR THE TIME BEING. SO
BASED ON RADAR TRENDS, ALL POPS HAVE BEEN LOWERED INTO THE SLGT CHC
CATEGORY.

SKIES OVER THE AREA HAVE MOSTLY CLEARED EXCEPT FOR SOME DIURNAL CU
WHICH SHOULD DISSIPATE BY SHORTLY AFTER SUNSET. CLEAR SKIES AND
LIGHT WINDS WILL ALLOW TEMPS OVERNIGHT TO DROP DOWN NEAR THE
DEWPOINT. THUS WE EXPECT FOG AND LOW CLOUDS TO FORM AGAIN
TONIGHT...ALTHO PROBABLY NOT AS EXTENSIVE OR DENSE AS LAST NIGHT AS
SOME DRYING HAS OCCURRED DURING THE DAY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SUNDAY/...
ON SATURDAY SLY FLOW WILL BE INCREASING AHEAD OF A COLD FRONT
MOVING EWD THROUGH THE GRTLKS AND OHIO VLY. THE SLY FLOW WILL DRAW
VERY WARM AND HUMID AIR NWD INTO OUR REGION. DAYTIME HEATING IS
EXPECTED TO TRIGGER SOME SCT SHOWERS/T-STORMS FROM LATE MORNING
ONWARD...ESPECIALLY N AND W OF PHILA IN THE AFTN.

SHOWERS AND T-STORMS SHOULD CONTINUE AND BECOME MORE WIDESPREAD INTO
SAT EVE AS THE CDFNT APPROACHES...AS REFLECTED BY INCRG POPS IN
THE FCST. A FEW SVR TSTMS WITH DAMAGING WINDS ARE POSSIBLE DURG
THE EVE HOURS OVER ERN PA. THE FRONT SHOULD MOVE THROUGH OUR FCST
AREA BETWEEN MIDNIGHT AND 6AM SUNDAY MORNING AND WE HAVE
MAINTAINED CATEGORICAL POPS FOR THAT TIME PERIOD. RAINFALL AMOUNTS
SHOULD BE GENERALLY AROUND 1/2 INCH OR SO.

SOME PRECIP SHOULD LINGER ON BEHIND THE FRONT FOR SUNDAY
MORNING...SPCLY S AND E OF PHILA. THERE WILL BE A CLEARING TREND
FROM NW TO SE DURING THE DAY WITH A PLEASANT BUT MUCH COOLER
AFTERNOON FOR MOST AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
FAIRLY STRONG HIGH PRESSURE IS FCST TO BUILD IN BEHIND THE COLD
FRONT FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. TEMPERATURES WILL BE
WELL BELOW NORMAL DURING THIS PERIOD AND SOME FROST AND/OR
FREEZING CONDS COULD OCCUR AT NIGHT IF SKY/WIND CONDS ARE
FAVORABLE. TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR NORMAL
LEVELS OR SLIGHTLY ABOVE FOR THE MID TO LATTER PART OF NEXT WEEK.

ANOTHER FRONTAL SYSTEM IS FCST TO MOVE THROUGH THE MID-ATLANTIC
AREA AROUND THE MIDDLE OF NEXT WEEK. HWVR...WITH ZONAL OR SLGTLY
NW FLOW ALOFT THE FRONT WILL NOT BE ABLE TO TAP INTO MUCH
MOISTURE. THUS MOST OF NEXT WEEK SHOULD BE RAIN-FREE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A NEARLY STALLED FRONTAL BOUNDARY IN THE VICINITY OF THE DELAWARE
RIVER WILL SLOWLY TURN NORTHWARD AS A WARM FRONT TONIGHT AND
SATURDAY. THIS BOUNDARY LOOKS TO BE ENHANCED SOME AS A SEA BREEZE
HAS WORKED ITS WAY WESTWARD AND CONGEALED INTO IT. RADAR DATA HAS
SHOWED THE WESTWARD MOVING BOUNDARY FAIRLY WELL EARLY THIS EVENING,
AND SURFACE OBSERVATIONS MOSTLY SHOWED AN ASSOCIATED FAIRLY SUBTLE
INCREASE IN WINDS WITH A SHIFT TO THE SOUTHEAST. THE ISOLATED
SHOWER/THUNDER CHANCE LOOKS TO BE WANING AND WILL NOT INCLUDE,
ALTHOUGH PERHAPS SOMETHING ISOLATED OVERNIGHT WITH THE BOUNDARY
TRYING TO LIFT NORTHWARD. THE BULK OF THE CUMULUS HAS DISSIPATED WITH
THE WANING SURFACE HEATING, HOWEVER SOME STRATUS IS WORKING WESTWARD
AROUND THE KACY AREA. THIS WILL BE THE MAIN FORECAST CHALLENGE
THROUGH THE PERIOD. THE FORECAST SOUNDINGS AND OTHER MODEL DATA
CONTINUE TO INDICATE THAT LOW CLOUDS WILL OCCUR THROUGH THE
OVERNIGHT, EITHER ADVANCE IN FROM THE OCEAN OR DEVELOP OVERHEAD. THE
STRATUS IN THE KACY AREA MAY VERY WELL BE THE SIGNS OF THIS
DEVELOPMENT. THE FLOW IS RATHER LIGHT, HOWEVER THE SOUTH TO
SOUTHEAST FLOW OFF THE OCEAN WILL HELP TO KEEP THE LOW-LEVEL
MOISTURE HIGHER ESPECIALLY FROM THE KPHL METRO AREA ON SOUTH AND
EASTWARD. WE CONTINUED THE IDEA OF THE PREVIOUS TAFS IN BRINGING
CLOUDS BACK IN FROM EAST TO WEST AND LOWER THEM INTO THE IFR/LIFR
RANGE OVERNIGHT AND SATURDAY MORNING. WITH THE WEALTH OF LOW-LEVEL
MOISTURE AROUND, WE CAN ENVISION A PATCHY DRIZZLE POTENTIAL HOWEVER
WILL LEAVE OUT FOR NOW AND PLAY MORE ALONG THE LINES OF SOME FOG
DEVELOPMENT. SOME TERMINALS MAY HAVE VISIBILITIES LOWER TO 1/2SM FOR
AWHILE OVERNIGHT AND SATURDAY MORNING.

AFTER DAYBREAK SATURDAY, THE QUESTION IS HOW QUICK DO THE CEILINGS
IMPROVE /IF AT ALL/. A WARM FRONT WILL BE WORKING NORTHWARD, HOWEVER
THERE CONTINUES TO BE LOTS OF LOW-LEVEL MOISTURE AROUND. THIS
COUPLED WITH DAYTIME HEATING WOULD FAVOR CLOUDS HANGING ON. THERE
ARE SOME HINTS IN THE FORECAST SOUNDINGS THAT THE SURFACE HEATING
MAY BE ENOUGH TO LIFT THE CEILINGS SOMEWHAT DURING THE COURSE OF THE
MORNING AND AFTERNOON, THEREFORE WE TRENDED THIS WAY BUT CONFIDENCE
IS ON THE LOWER SIDE. A SHARP COLD FRONT WILL BE APPROACHING THE
REGION DURING THE DAY SATURDAY, HOWEVER IT APPEARS THE MAIN
PRECIPITATION ASSOCIATED WITH IT DOES NOT ARRIVE UNTIL LATER IN THE
DAY. WE THEREFORE UTILIZED A VCTS AND CUMULONIMBUS DESCRIPTORS
STARTING AROUND MID AFTERNOON AT KRDG AND KABE THEN TOWARD EVENING
AT THE REST OF THE TERMINALS. IT IS POSSIBLE THAT ISOLATED ACTIVITY
DEVELOPS WELL AHEAD OF THE COLD FRONT, THEN WE HAVE TO WAIT FOR THE
MORE ORGANIZED FRONTAL CONVECTION TO ARRIVE. WINDS WILL SETTLE
THROUGH THE EVENING TO LIGHT AND VARIABLE AT MOST TERMINALS, THEN
TEND TO PICK UP TO ABOUT 10 KNOTS DURING THE DAY SATURDAY FROM THE
SOUTH.

OUTLOOK...
A SHARP COLD FRONT IS FORECAST TO CROSS THE AREA SATURDAY NIGHT INTO
SUNDAY MORNING WITH SOME SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
THEN BUILDS IN FOR SUNDAY NIGHT AND REMAINS IN CONTROL THROUGH
TUESDAY. A NORTHERLY WIND MAY TURN GUSTY AT TIMES SUNDAY AND MONDAY.
THE NEXT COLD FRONT MAY DROP DOWN INTO OUR AREA DURING WEDNESDAY.

&&

.MARINE...
THE HIGH PRESSURE SYSTEM OVER THE WESTERN ATLANTIC WILL REMAIN IN
PLACE AS A STRONGER COLD FRONT MOVES IN FROM THE UPPER MID WEST. A
SURFACE WARM FRONT WILL PASS BY TO THE NORTH TONIGHT AND PLACE US IN
THE WARM SECTOR OF THE SYSTEM WHICH MEANS WINDS INCREASING FROM THE
SOUTH AND SOUTHWEST ON SATURDAY INTO SUNDAY. THE FRONT IS EXPECTED
TO PASS OFFSHORE SUNDAY MORNING. THE STRONGEST WINDS WILL BE FROM
THE PERIOD OF AROUND 2 PM SATURDAY THROUGH 2 PM SUNDAY BEGINNING
SOUTH ON SATURDAY THEN SHIFTING TO THE NORTH SUNDAY MORNING
FOLLOWING THE FRONT.

DONT EXPECT THE FRONT TO HANG AROUND LIKE OTHERS OF LATE AS HIGH
PRESSURE SLOWLY BUILDS IN FROM THE WEST LATE SUNDAY. HIGH PRESSURE
WILL DOMINATE THE WEATHER MONDAY THROUGH WEDNESDAY. A WEAK BACK DOOR
FRONT (ONE WHICH COMES IN FROM THE NORTH) WILL REACH THE NORTHERN
COASTAL WATERS WEDNESAY WITH A CHANGE IN THE WIND DIRECTION AND NOT
MUCH MORE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO NOON EDT SUNDAY FOR
     ANZ431-450>455.

&&

SYNOPSIS...HEAVENER
NEAR TERM...AMC/KRUZDLO
SHORT TERM...AMC
LONG TERM...AMC
AVIATION...GORSE
MARINE...EBERWINE
Hazardous weather outlook, May 15, 4:27 PM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 PM EDT FRI MAY 15 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-162100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
527 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND SATURDAY NIGHT. AT THIS TIME, THE GREATEST THREAT
OF LOCALLY DAMAGING WINDS AND HAIL REMAINS OVER EASTERN
PENNSYLVANIA AND THE NORTHERN DELMARVA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-162100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
527 PM EDT FRI MAY 15 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO NOON EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-162100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
527 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-162100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
527 PM EDT FRI MAY 15 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO NOON EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 11:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1208 AM EDT SAT MAY 16 2009

DEZ001-NJZ012>027-PAZ069>071-161000-
NEW CASTLE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...NEW BRUNSWICK...FREEHOLD...
SANDY HOOK...TRENTON...PENNSVILLE...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...DOYLESTOWN...MEDIA...
PHILADELPHIA
1208 AM EDT SAT MAY 16 2009

...AREAS OF FOG, LOCALLY DENSE, DURING THE PRE-DAWN HOURS...

AREAS OF FOG, LOCALLY DENSE, WERE MOVING ACROSS SOUTHERN AND EASTERN
NEW JERSEY AND INTO THE LOWER DELAWARE VALLEY EARLY THIS MORNING.
THE FOG IS EXPECTED TO PERSIST OVERNIGHT, AND MAY EVENTUALLY
REQUIRE A DENSE FOG ADVISORY.

IF YOU ARE DRIVING TONIGHT AND ENCOUNTER DENSE FOG, PLEASE BE
CAREFUL. KEEP YOUR LIGHTS ON THE LOW-BEAM SETTING, SLOW DOWN TO A
SAFE SPEED AND TRY TO KEEP AS MUCH DISTANCE BETWEEN YOURSELF AND
OTHERS.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, New Castle

When
May 16, 12:00 AM EST to 8:00 AM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168856.